Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 849, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 19, 2017, 5:05 AM CDT for Grant County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2017, 5:05 AM CDT (10:05 UTC)
- Expired
- Sep 19, 2017, 5:29 AM CDT
- In force
- 24 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Grant County, OK
The radar
The Vance AFB radar (KVNX), 49 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 10.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1235 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1450 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.9
The text
As transmitted.
470
WUUS54 KOUN 191005
SVROUN
OKC053-191045-
/O.NEW.KOUN.SV.W.0849.170919T1005Z-170919T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
505 AM CDT TUE SEP 19 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Southeastern Grant County in northern Oklahoma...
* Until 545 AM CDT
* At 505 AM CDT, a severe thunderstorm was located near Medford,
moving east at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Medford, Lamont and Deer Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3688 9747 3662 9746 3669 9774 3683 9775
TIME...MOT...LOC 1005Z 267DEG 13KT 3677 9768
HAIL...1.75IN
WIND...60MPH
$$
302 follow-up statements
964
WWUS54 KOUN 191020
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
520 AM CDT TUE SEP 19 2017
OKC053-191045-
/O.CON.KOUN.SV.W.0849.000000T0000Z-170919T1045Z/
Grant OK-
520 AM CDT TUE SEP 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR EAST CENTRAL GRANT COUNTY...
At 519 AM CDT, a severe thunderstorm was located 5 miles west of Deer
Creek, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Deer Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3688 9747 3670 9747 3675 9771 3683 9771
TIME...MOT...LOC 1019Z 259DEG 13KT 3680 9762
HAIL...1.00IN
WIND...60MPH
$$
30724
WWUS54 KOUN 191029
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
529 AM CDT TUE SEP 19 2017
OKC053-191039-
/O.CAN.KOUN.SV.W.0849.000000T0000Z-170919T1045Z/
Grant OK-
529 AM CDT TUE SEP 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRANT COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 3688 9747 3670 9747 3675 9771 3683 9771
TIME...MOT...LOC 1028Z 267DEG 13KT 3680 9757
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:31 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Sep 19, 3:31 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Norman OK 331 AM CDT Tue Sep 19 2017 .DISCUSSION... Elevated thunderstorms are ongoing across north central Oklahoma this morning. This convection appears to be associated with warm air advection/isentropic ascent that is augmented by a low-level jet. Latest HRRR suggests the storms will continue shifting eastward across north central Oklahoma the next few hours. Kept a mention of storms through 14Z to account for this. For this afternoon, a subtle shortwave trough is expected to initiate isolated thunderstorms across western north Texas and adjacent parts of southwest Oklahoma as convective inhibition is forecast to be minimal. Environmental conditions will be favorable for isolated strong to severe thunderstorms with MLCAPE >= 2500 J/kg and effective bulk shear up to 20 knots. A dry subcloud layer with forecast DCAPE >= 1500 J/kg indicates damaging wind gusts will be greatest hazard. Steep mid-level lapse rates and ~1000 J/kg of CAPE between -10C to -30C suggest hail will also be a potential hazard with any stronger updrafts. Fire weather conditions will also be an issue this afternoon. A strong pressure gradient (~11 mb between Durant and Buffalo) and a relatively deep mixed-layer will result in a breezy day--especially across the western half of Oklahoma. Opted to increase wind speeds above blended guidance. The combination of temperatures in the mid-90Fs, relative humidity <35%, and sustained wind speeds >=25 mph will result in near critical fire weather conditions across western Oklahoma. Issued a Fire Danger Statement based on this assessment. By Wednesday, a shortwave trough is expected to pass by the Northern Plains. The attendant cold front is expected to enter northwest Oklahoma Wednesday afternoon, which will cool temperatures slightly across the northwest; however, for most locations, hot temperatures (~10F above average) will prevail. Temperatures might even be a littler hotter than on Tuesday with a low-level thermal ridge ahead of the front. The surface trough associated with the front should relax the pressure gradient substantially tomorrow afternoon, which will lower wind speeds and temper fire weather conditions. The greatest ascent for any convection along the front will likely stay to the north of Oklahoma. Therefore, opted to only have a slight chance near the Kansas/Oklahoma border. The cold front will return back north as a warm front Wednesday night. For Thursday afternoon, another breezy day is expected as the surface pressure gradient increases due to lee cyclogenesis. Temperatures will return to the mid-90Fs across northwest Oklahoma. Elsewhere, hot temperatures will continue. Once again, near critical fire weather conditions will be possible--especially across northwest Oklahoma with a return to gusty, southerly winds. For Friday and Saturday, very warm and dry weather will continue as the Southern Plains will be on the western periphery of a mid-level ridge centered across the Midwest. High temperatures might be slightly cooler with the low-level thermal ridge shifting northward ahead of cold front in the Central Plains. Even so, high temperatures will be above average in the upper 80Fs to low 90Fs. By Sunday night into Monday, the GFS and ECMWF both indicate than the longwave trough across the western contiguous United States will slowly shift eastward with approach of another trough across the Eastern North Pacific. Combined with tropical moisture from the Pacific, this will become a favorable pattern for widespread showers/storms. Locally heavy rainfall may become a hazard during this period. Abundant cloud cover/precipitation should also lower high temperatures to near average by Monday. This unsettled/wet pattern may persist beyond this forecast period. Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 92 75 94 74 / 10 10 10 10 Hobart OK 94 72 96 73 / 20 20 0 10 Wichita Falls TX 97 75 98 75 / 20 30 0 10 Gage OK 97 65 89 66 / 10 0 10 10 Ponca City OK 94 75 94 74 / 20 10 10 20 Durant OK 93 75 93 73 / 10 10 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 30/10
Hazardous weather outlook, Sep 19, 4:13 AM CDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 413 AM CDT Tue Sep 19 2017 OKZ004>048-050>052-TXZ083>090-200915- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 413 AM CDT Tue Sep 19 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Isolated thunderstorms will be possible across north central Oklahoma this morning. A few strong to severe storms will be possible with hail up to the size of half dollars. Isolated thunderstorms will be possible late this afternoon and evening across western north texas and southwest Oklahoma. A few strong to severe storms will be possible with hail up to the size of half dollars and 60 to 70 mph wind gusts possible with the strongest storms. Brief heavy rainfall and frequent cloud-to- ground lightning will also be a concern. .Fire Weather... Near critical fire weather conditions will be possible across portions of western and northwestern Oklahoma this afternoon due to hot temperatures, strong, gusty south winds, and low relative humidity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... An approaching storm system will bring increasing chances of thunderstorms Sunday and Monday. .Fire Weather... Elevated fire weather conditions will remain possible across portions of Oklahoma and north Texas Wednesday through Friday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. 30
In the hours before
Special weather statement, Sep 19, 3:47 AM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
347 AM CDT TUE SEP 19 2017
OKZ012-013-190915-
Garfield OK-Noble OK-
347 AM CDT TUE SEP 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Garfield and
northwestern Noble Counties Until 415 AM CDT...
AT 344 AM CDT, a strong thunderstorm was located 5 miles northeast of
Breckenridge, moving east at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3659 9741 3636 9739 3635 9778 3658 9784
3659 9753
TIME...MOT...LOC 0844Z 264DEG 25KT 3648 9766
30Special weather statement, Sep 19, 4:33 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 433 AM CDT TUE SEP 19 2017 OKZ007-191000- Grant OK- 433 AM CDT TUE SEP 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR south central Grant County Until 500 AM CDT... AT 429 AM CDT, a strong thunderstorm was located over Jefferson, moving east at 15 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 40 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3664 9786 3678 9786 3680 9762 3663 9761 TIME...MOT...LOC 0929Z 270DEG 12KT 3671 9778 30
Special weather statement, Sep 19, 5:01 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 501 AM CDT TUE SEP 19 2017 OKZ007-191030- Grant OK- 501 AM CDT TUE SEP 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grant County Until 530 AM CDT... AT 456 AM CDT, a strong thunderstorm was located 5 miles southeast of Medford, moving east at 15 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3660 9746 3664 9776 3682 9777 3687 9746 TIME...MOT...LOC 0956Z 267DEG 13KT 3674 9768 30
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 3:47 AM CDT | Special Weather Statement | OUN | Garfield | 28 min |
| Sep 19, 4:03 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 42 min |
| Sep 19, 4:33 AM CDT | Special Weather Statement | OUN | Grant | 27 min |
| Sep 19, 5:01 AM CDT | Special Weather Statement | OUN | Grant | 29 min |
| Sep 19, 5:34 AM CDT | Special Weather Statement | OUN | Kay | 26 min |
| Sep 19, 6:00 AM CDT | Special Weather Statement | OUN | Kay | 30 min |
| Sep 19, 6:41 AM CDT | Special Weather Statement | OUN | Kay | 34 min |
| Sep 19, 3:22 PM CDT | Special Weather Statement | OUN | Cotton | 38 min |
| Sep 19, 3:29 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 46 min |
| Sep 19, 4:16 PM CDT | Special Weather Statement | OUN | Cotton | 29 min |
| Sep 19, 4:47 PM CDT | Special Weather Statement | OUN | Cotton | 28 min |
| Sep 19, 5:08 PM CDT | Special Weather Statement | OUN | Tillman | 37 min |
| Sep 19, 5:24 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 51 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.